Antidepressants and weight gain, is it possible to avoid gaining weight during therapy with psychotropic drugs? – WWN

Antidepressants and weight gain, is it possible to avoid gaining weight during therapy with psychotropic drugs? – WWN


Of Antonio Calento

The action on histamine and serotonin receptors determines, more than other mechanisms, weight changes in patients taking antidepressants

What is the relationship between antidepressant drugs and any increase in body weight? Is this condition avoidable or at least reversible?

He replies Antonio Calentopsychiatrist, Department of Mental Health and Addictions, ASST of Lodi (GO TO THE FORUM)

Possible weight gain is indeed a problem that has its importance in the choice of antidepressant and it is a possible side effect with many of these medications. A study («Long-term antidepressant use: patient perspectives of benefits and adverse effects»2016) reported a prevalence of weight gain in approximately 65% ​​of patients taking antidepressants for long periods. The problem of weight gain can be related, as is known, to cardiovascular and metabolic problems and above all it can be subjectively an undesirable effect which in some cases leads to stop therapy.

Neurotransmitters

There are, however, many types and many “classes” of antidepressants, drugs that act – in different ways – on various neurotransmitters (serotonin, norepinephrine, dopamine) and secondarily also on other transmitters (histamine, acetylcholine), which have some relevance in determining changes in weight or appetite. Depending on the actions of the drugs on the individual transmitters there will be, on average, a greater or lesser effect on weight variation. In particular, it is the action on the receptors ofhistamine and on specific receptors of serotonin which determines, more than other influential mechanisms, weight changes in patients taking antidepressants. Furthermore, the actions are not perfectly understood and sometimes “time-dependent”: some studies have highlighted, in the initial phase, a decrease in weight with some drugswhich in the long term can instead lead to weight gain.

Side effects

The choice of an antidepressant depends on many factors (because drugs have a primary action, but can have secondary actions that vary depending on the specific functioning mechanism) and therefore the therapist will choose the most suitable molecule also based on potential side effects, taking into account the person’s medical history. As for weight gain, a recent study that collects data from numerous works on the topic “divides” antidepressant drugs into three risk classes with regards to weight gain: among the drugs that mostly cause weight gain (greater than 1.5 kg or >7%) there are for example mirtazapine, citalopram, many “tricyclic” drugs (old generation antidepressants) and the paroxetine.

The choice of drug

Among the drugs with medium risk (weight gain generally less than 1.5 kg or less than 7%) there are escitalopram, sertraline and duloxetine; among the drugs with a virtually neutral – or very low – effect on weight gain there are vortioxetine, venlafaxine and desvenlafaxine, fluoxetine And bupropion, which acts predominantly on dopamine and in most studies tends to have a neutral or mild weight-reducing effect. However, I would like to underline that the choice of a possible drug to use for the treatment of a depressive episode will have to take into account many factors and the fear of weight gain will certainly have to be evaluated, but the choice of the therapist will also be guided by other possible effects sought (or on the contrary to be avoided) of the single molecule.

Corriere della Sera is also on Whatsapp. It’s enough click here to subscribe to the channel and always be updated.

December 27, 2023 (modified December 27, 2023 | 2.24 pm)



Source link